Every second in the U.S., an older adult suffers a fall making it the main cause of injuries and deaths among older Americans. Falls can result in broken bones, other serious injuries, and loss of independence that may lead to nursing home admissions. If you are age 60 or older and take opioid pain medications, you are more likely to fall than if you were taking a non-opioid pain medication like Tylenol or Ibuprofen for your chronic pain.
Opioids like Tramadol, hydromorphone and oxycodone, are strong pain medications, also called narcotics, that require a doctor’s order. They are normally given for moderate to severe pain such as that after surgery or other serious injuries — and only for a short period (3-5 days). Taking opioid pain medications longer than this may result in tolerance (needing more and more of the medication for the same pain relief).
Opioid pain medications can affect how your brain works causing drowsiness, dizziness, and slowed breathing. This increases your risk of falling. Any drug that affects the brain can also affect the heart causing slowed heart rate, low blood pressure, and may even cause you to faint.
If you are taking opioid pain medications, your risk of falls is greater if you:
- Have a balance disorder
- Have muscle weakness
- Have a history of low blood pressure
- Drink alcohol, use marijuana or CBD oil
- Take anti-anxiety or sleep medications
- Take antidepressants
- Take muscle relaxants
- Have liver or any kind of kidney disease
Ways to decrease your risk of falls:
- Stay physically active
- Get enough sleep
- If a medication makes you dizzy, tell your doctor right away
- Stand up slowly when you get up from a bed or out of a chair
- Wear non-skid rubber-soled, low-heeled shoes or lace-up shoes that fully support your feet
Please tell your doctor about all medications you are taking. Ask your doctor if it is safe for you to take a non-opioid pain medication instead for your chronic pain.
Anyone taking prescription opioids should have Naloxone (Narcan) at home in case of accidental opioid overdose or a bad reaction. Narcan is a rescue drug that can reverse the effects of opioids until the 911 team arrives. You can get Narcan nasal spray without a prescription at your local pharmacy and the pharmacist will teach you how to use it. Most Medicare Part D plans cover Narcan. Please tell your family or trusted friend who lives nearby that you are on a prescription opioid pain medication and have Naloxone. They need to know you have it and how to give it to you in case of an accidental overdose or a bad reaction.
You can download the “Narcansas” app on your cellphone, tablet or computer. It is free. This App provides for life-saving information and resources on opioids. The NARCANsas app will provide you with resources, links, and tools that will help you administer the drug naloxone in the moment of an opioid overdose and provide steps on how to save a person’s life in the event of an opioid overdose. The app also has information for treatment, prevention, and recovery.
FOR ANDROID USERS: Google Play: https://bit.ly/2VYcpq8
FOR APPLE USERS: I-Tunes: https://itunes.apple.com/us/app/narcansas/id1460163807?mt=8
Division of Aging, Adult and Behavioral Health Services
This education was made possible by Grant Number 1H79T108700-01 from the Substance Abuse and Mental Health Services Administration (SAMHSA) and the Arkansas Department of Humban Services Division of Aging, Adult and Behavioral Services (DAABHS).